Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 35, NWS Baltimore/Washington

September 17, 2004Madison County, Rappahannock County, Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 3:12 PM EDT for Madison County, Rappahannock County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 3:12 PM EDT (19:12 UTC)
Expired
Sep 17, 2004, 4:15 PM EDT
In force
63 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Madison County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 1:15 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 171912
TORLWX
VAC113-157-172015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTHWEST VIRGINIA
  RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA

* UNTIL 415 PM EDT

* AT 310 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 13 MILES SOUTH OF SPERRYVILLE...MOVING NORTH AT 35
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPERRYVILLE.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS -
TAKE COVER NOW YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO
COMING.

LAT...LON 3846 7828 3870 7796 3885 7814 3856 7839

$$

MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 11:10 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 17, 11:10 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT FRI SEP 17 2004

.UPDATE...IVAN-RELATED PCPN FALLING AT THE FO...AND BLV THIS WL
INCRS IN CVRG AS DAY WEARS ON. BOTH ETA AND AVN TRACKS WHEN
COMPARED W/ LONG TERM SFC ANLYS SHOW MDLS ARE FINALLY VERIFYING
WELL...WHICH MEANS LOW PRES WL BE MVG OUT OF E TN AND ACROSS SRN VA.
THIS IS STILL A SCENARIO WHICH COULD GNR8 3-5 IN THE MTNS THRU SAT
EVE. FLD WTCH RMNS UNTOUCHED. FLDG ON PTMC APPEARS TO BE A PSBLTY.
RFC GUINC SHOWS MDT-MAJOR FLDG PSBL AT SHEPERDSTOWN...PAW.. AND PT
OF ROCKS ON SUN.

OTHER CONCERN COULD BE SPIN UP TORS IN THE ERN PART OF THE AREA. WE
HV BEEN NOTICING SOME ROTATION ON THE 88D...BUT NOT SIG ENUF TO PUT
OUT ANY WRNGS. VWP REMAINS IMPRESSIVE W/ SE WINDS AT SFC AND NW ABV
14K FT. WELL HV TO KEEP OUR EYES ON THINGS.

ALL PRODUCTS RLSD.

WOODY

&&

.LONG TERM...

SATURDAY THROUGH THURSDAY...

AT 12Z SATURDAY 00Z RUNS OF THE ETA AND GFS PLACE THE CENTER OF THE
TROPICAL DEPRESSION ASSOCIATED WITH THE REMAINS OF IVAN NEAR THE
BORDER BETWEEN CENTRAL VA AND CENTRAL NC. ETA MOVES THE CENTER OF
THE CIRCULATION SOUTHWARD INTO NORTHERN SC BY 00Z SUNDAY...WHILE THE
GFS INDICATED THAT THE CENTER WILL BE ACROSS EASTERN NC AT THAT
TIME. PREFER THE SLOWER PROGRESSION OF THE SYSTEM SUGGESTED BY THE
GFS GIVEN THE LONG WAVE RIDGE AMPLIFYING ACROSS THE CENTRAL AND
EASTERN U.S. DURING THE DAY ON SATURDAY. IMPRESSIVE DEFORMATION ZONE
TO THE NORTH ACROSS CENTRAL PA/CENTRAL NY...BUT ANOTHER DEFORMATION
ZONE CLOSER TO THE CENTER OF CIRCULATION WHICH SHIFTS EASTWARD
ACROSS VA ON SATURDAY. THETA-E RIDGE COINCIDES NICELY WITH
DEFORMATION ZONE...AND BELIEVE LIKELY POPS FOR SHOWERS AND ISOLATED
THUNDERSTORMS LOOKS PLAUSIBLE. STRONG SFC HIGH BUILDING ACROSS
EASTERN CANADA MAY PUSH DRIER AIR INTO THE CWA SATURDAY NIGHT AND
END SHOWER ACTIVITY...ESPECIALLY IF ONE WERE TO FOLLOW THE ETA
SOLUTION...BUT WITH THE WEAK STEERING PATTERN BENEATH THE UPPER
LEVEL RIDGE WILL KEEP CHC POPS IN FOR SATURDAY NIGHT FOR NOW. SUNDAY
LOOKS DRY AT THIS TIME...AS REMNANTS OF IVAN SLIDE OFF THE SC COAST
PER THE GFS AND INTO WESTERN SC PER TPC GUIDANCE. H85 TEMPERATURES
SUNDAY WILL BE IN THE 10 TO 12 C RANGE WITH NORTHERLY FLOW...SO
EXPECT HIGHS TO BE 6 TO 10 F BELOW NORMAL IN THE 60S TO NEAR 70.
LONG WAVE RIDGE CENTERED OVER THE CENTRAL U.S. IS PROGGED TO REMAIN
NEARLY STATIONARY OR SHOW VERY SLOW PROGRESSION TO THE EAST TUESDAY
THROUGH THURSDAY...SO CONTINUE WITH DRY WEATHER AND A MODERATION IN
HIGH TEMPERATURES. WILL HAVE TO KEEP AN EYE ON THE TRACK OF
HURRICANE JEANNE...AS TPC TRACK ISSUED 11 PM EDT
THURSDAY...SEPTEMBER 16...SHOWS JEANNE MAKING LANDFALL NEAR THE
GA/SC BORDER AT 8 PM TUESDAY.

SMITH

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

MARINE...NONE.

&&

SHORT TERM/AVIATION...CPW
LONG TERM...SMITH
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 17, 9:37 AM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 AM EDT FRI SEP 17 2004

VAZ041-052-171415-
FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
937 AM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM OVER FAUQUIER COUNTY...

AT 937 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AUBURN...MOVING NORTH AT 40 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF HAYMARKET AND THE
PLAINS WILL BE AFFECTED BY THIS STORM THROUGH 1015 AM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Sep 17, 12:06 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT FRI SEP 17 2004

DCZ001-MDZ009>011-013-014-016>018-VAZ025>031-036>042-050>056-172200-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
AUGUSTA VA-CALVERT MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA-
ORANGE VA-PAGE VA-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-
1206 PM EDT FRI SEP 17 2004

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
VIRGINIA...PORTIONS OF CENTRAL MARYLAND...AND THE DISTRICT OF
COLUMBIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER. INTENSE LOW
PRESSURE OVER EASTERN TENNESSEE IS SLIDING SLOWLY TO THE EAST.
BECAUSE THERE IS SO MUCH SPIN IN THE ATMOSPHERE ON THE EAST SIDE OF
THE LOW THIS HAS PUT MUCH OF THE AREA AT RISK FOR POSSIBLE TORNADOES
THIS AFTERNOON AND EVENING.

IF CONDITIONS WARRANT A TORNADO WATCH MAY BE ISSUED LATER TODAY.

ABW
Special weather statement, Sep 17, 1:59 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT FRI SEP 17 2004

VAZ025-036-171915-
AUGUSTA VA-NELSON VA-
159 PM EDT FRI SEP 17 2004

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH
VALLEY...

AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
NORTHEAST OF ROANOKE...MOVING NORTH AT 40 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND ISOLATED TORNADOES
WILL BE POSSIBLE. THESE STORMS WILL MOVE INTO NELSON AND AUGUSTA
COUNTIES AFTER 230 PM. THE COMMUNITIES OF SHERANDO...MONTEBELLO...
SCHUYLER...SHIPMAN AND WINTERGREEN WILL BE AFFECTED BY THESE STORMS
THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

MANNING
Special weather statement, Sep 17, 2:20 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT FRI SEP 17 2004

VAZ039-171845-
MADISON VA-
220 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM IN WESTERN MADISON COUNTY...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAVES MILL...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF 245 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED. A TORNADO WATCH IS IN EFFECT THROUGH 8:00 PM.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:46 PM EDTTornado WarningLWXNelson44 min
Sep 17, 2:59 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville61 min
Sep 17, 3:07 PM EDTTornado WarningLWXSpotsylvania, City of Fredericksburg53 min
Sep 17, 3:19 PM EDTTornado WarningLWXOrange41 min
Sep 17, 3:32 PM EDTTornado WarningLWXCulpeper28 min
Sep 17, 3:42 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Sep 17, 3:44 PM EDTTornado WarningLWXWarren46 min
Sep 17, 3:50 PM EDTSevere Thunderstorm WarningLWXGreene40 min
Sep 17, 3:55 PM EDTTornado WarningLWXFauquier65 min
Sep 17, 3:59 PM EDTTornado WarningLWXGreene46 min
Sep 17, 4:06 PM EDTTornado WarningLWXMadison54 min
Sep 17, 4:20 PM EDTTornado WarningLWXSpotsylvania, Stafford, City of Fredericksburg55 min
Sep 17, 4:31 PM EDTTornado WarningLWXFrederick, City of Winchester59 min
Sep 17, 4:36 PM EDTTornado WarningLWXPage39 min
Sep 17, 4:39 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville51 min
Sep 17, 4:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park61 min
Sep 17, 4:58 PM EDTTornado WarningLWXFauquier, Loudoun62 min
Sep 17, 5:09 PM EDTTornado WarningLWXStafford36 min
Sep 17, 5:11 PM EDTSevere Thunderstorm WarningLWXGreene49 min
Sep 17, 5:14 PM EDTTornado WarningLWXOrange31 min
Sep 17, 5:15 PM EDTTornado WarningLWXGreene30 min
Sep 17, 5:23 PM EDTSevere Thunderstorm WarningLWXMadison52 min
Sep 17, 5:26 PM EDTSevere Thunderstorm WarningLWXPage64 min
Sep 17, 5:30 PM EDTTornado WarningLWXFrederick, City of Winchester45 min
Sep 17, 5:32 PM EDTTornado WarningLWXCulpeper43 min
Sep 17, 5:38 PM EDTTornado WarningLWXFairfax, City of Fairfax52 min
Sep 17, 5:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park16 min
Sep 17, 5:49 PM EDTFlash Flood WarningLWXMadison3 hr
Sep 17, 5:55 PM EDTTornado WarningLWXLoudoun65 min
Sep 17, 6:05 PM EDTTornado WarningLWXFauquier55 min
Sep 17, 6:16 PM EDTTornado WarningLWXFrederick29 min
Sep 17, 6:19 PM EDTTornado WarningLWXKing George56 min
Sep 17, 6:22 PM EDTSpecial Marine WarningLWX113 min
Sep 17, 6:36 PM EDTFlash Flood WarningLWXFrederick, City of Winchester3 hr
Sep 17, 7:00 PM EDTTornado WarningLWXClarke60 min
Sep 17, 7:09 PM EDTTornado WarningLWXCulpeper66 min
Sep 17, 7:11 PM EDTTornado WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church64 min
Sep 17, 7:21 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Orange, Rappahannock, Warren3 hr
Sep 17, 7:54 PM EDTSevere Thunderstorm WarningLWXStafford51 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.